“All [statin drugs], despite their proven benefit in lowering the risk of heart attacks and strokes, carry some risk of an injury called ‘myopathy’ characterized by unexplained muscle weakness or pain.” – FDA
The Food and Drug Administration (FDA) is recommending that the use of drugs containing 80 mg of simvastatin – the highest approved dose of the popular cholesterol-lowering statin – be sharply curtailed because of the risk of muscle injury. (Simvastatin is sold under the brand name Zocor, as a single-ingredient generic drug, and in combination with other compounds as the branded drugs Vytorin and Simcor.)
Roughly 2,100,000 people in the US are on an 80-mg dose of simvastatin, and not all appear to suffer muscle damage, which FDA experts say “is often caused by interactions with other medications. And some people are genetically predisposed towards simvastatin-related myopathy.” The FDA says the high 80 mg dose should now only be used by patients who have been taking it for 12 months or longer without ill effect.
Flagged by Adverse Event Reports…
However, this warning is based on data gathered via the FDA’s Adverse Event Reporting System, which collects reports from consumers and from healthcare professionals. (While clinical trials provide the foundation for FDA drug approvals, the Adverse Event Reports provide a further test of drug safety, as trials typically include relatively few subjects for relatively limited time periods, and trial cohorts may not reflect the range of possibilities found in the general population.)
Consumers can report adverse events regarding drug products and check on drug data at www.fda.gov/Safety/MedWatch/HowToReport/ucm053074.htm
High Dose Should Only Be Used By…
Going forward, if healthcare professionals find that patients now taking 40 mg of simvastatin aren’t meeting their LDL cholesterol goal, FDA is advising them to choose a different statin rather than raising the simvastatin dose to 80 mg.
Patients who have been taking the 80 mg dose should of course consult their doctor. Others should not stop taking their statin drug, the FDA advises, without consulting their doctor.
Anyone on a Statin Drug Should Seek Attention If…
Anyone taking a cholesterol lowering statin drug should definitely seek attention if they have:
• Muscle pain, tenderness or weakness,
• Dark or red-colored urine (a rare form of myopathy can lead to kidney failure and death),
• Unexplained fatigue.
For more information on this FDA warning and statin drugs, go to http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm257884.htm
Source: Based on FDA news release, Jun 8, 2011